Case 1: Chemotherapy-Related DiarrheaQ: PT, a 60-year-old woman, is seeking an OTC antidiarrheal to relieve an adverse effect related to recently beginning chemotherapy. Since starting treatment for breast cancer, she has experienced multiple episodes of moderate to severe diarrhea, which she describes as up to 7 or 8 small loose stools per day. PT followed up with her oncologist and was instructed to take the nonprescription medication loperamide, which she then purchased. She wants to know whether anything else can alleviate the diarrhea. What recommendations do you have for PT?
A: Diarrhea is a frequent and bothersome symptom reported by patients with cancer who are undergoing chemotherapy. The disease itself may cause diarrhea, but radiation and chemotherapy, infections, and drugs intended to combat constipation may also contribute.1,2 Nonpharmacologic lifestyle interventions that may alleviate PT’s symptoms include education on eating several small meals per day in lieu of 3 large ones, drinking 8 to 12 cups of clear liquid per day to stay hydrated, and consuming low-fiber or low-residue foods, which may reduce the frequency of stools.1 Review her oncologist’s instructions for loperamide with PT, noting that adverse effects may include constipation, nausea or cramping, and dizziness. Also remind her that if she experiences fever, abdominal pain, cramping, or acute symptoms lasting more than 24 hours, she should seek medical help immediately, as these could be signs of an infection.
Case 2: Skin Changes Associated with ChemotherapyQ: JA, a 78-year-old woman, wants an OTC topical cream to relieve a skin rash. A few weeks ago, she started an oral chemotherapy agent for colorectal cancer treatment. Since then, a fine, acnelike rash has appeared on her face and upper torso, along with dry, itchy skin elsewhere on her body. She remembers that her doctor said this was a possible adverse effect of the new medication, but she wonders whether her symptoms are so severe that she should not wait until her next appointment to be seen. What recommendations do you have for JA?
A: The availability of targeted therapies for treating a multitude of malignancies has revolutionized the treatment of a variety of cancers. Because these agents tend to be more selective for genes, proteins, and tissues that contribute to cancer growth as opposed to healthy cells, they generally have more favorable adverse effect profiles than traditional agents do.3 However, it is important to recognize that some of these newer agents may be associated with specific and unique toxicities, such as affecting the hair, nails, and skin. For JA, the timing of the initiation of the targeted cancer therapy correlates with the development of her skin problems. Skin issues, including rashes, changes in texture and sensation, increased dryness, and pruritus, as well as changes in hair or skin color, have been reported with targeted therapies.3,4 Consider recommending a short course of a topical nonprescription corticosteroid such as hydrocortisone, and suggest that JA notify her oncologist’s office about her reaction so she can be examined and evaluated to see whether she needs a prescription medication.
Mary Barna Bridgeman, PharmD, BCPS, BCGP, is a clinical associate professor at the Ernest Mario School of Pharmacy at Rutgers, The State University of New Jersey, in Piscataway, and an internal medicine clinical pharmacist at Robert Wood Johnson University Hospital in New Brunswick, New Jersey.
Rupal Patel Mansukhani, PharmD, is a clinical associate professor at the Ernest Mario School of Pharmacy and a transitions-of-care clinical pharmacist at Morristown Medical Center in New Jersey.